The Guardian, a British newspaper, runs a weekly feature called “My life in sex”, in which readers can write in and talk about their sex life.
On June 8, 2018, they ran a piece called “After taking antidepressants, my genitals felt numb”. A 30 year old women described how she had been left with post-SSRI sexual dysfunction (PSSD) since stopping an SSRI eight years ago. You can find the article on the above link.
There are often more reports of PSSD from male sufferers than female, so the article is helpful in raising awareness that the condition affects both sexes. Interestingly, several of those who left comments on the Guardian’s website mistakenly assumed that the author was male.
The article highlighted the specific issue of genital numbness. This is one of the hallmarks of PSSD and can help to make clear that a sufferer is experiencing a pharmacological effect and not a psychological problem.
Articles about PSSD in the media are quite rare. For those who haven’t seen it, we have a page which lists media articles about PSSD and related sexual dysfunctions. Despite the constant stream of news articles about antidepressants, and even about sexual side effects, there is always reluctance from journalists when it comes to PSSD. This makes it all the more surprising that the Guardian actually published it.
Comments on internet articles vary significantly in quality and can very quickly become off-topic or descend into abuse. However, it can still be interesting to look through them to get a sense of how the public responds. In this case, there were a total of 307 comments, which can all be viewed under the main article on the Guardian’s website.
Several people seemed to misunderstand that the author was describing side effects that had persisted after stopping the drug, rather than side effects while still on an antidepressant. Several comments also appeared to miss the point that the article was primarily about genital numbness and not simply a loss of libido.
Overall, however, the responses were quite supportive and certainly more reasonable than is often the case when discussing the harms of antidepressants. Perhaps this is because it was part of a series on people’s sex lives rather than being framed as a piece specifically about antidepressants. It may also have helped that the comments were moderated.
Some people were shocked and disappointed at the doctor’s attitude in showing little interest or concern at the author’s ongoing dysfunction. There were suggestions that the person should change their doctor.
Perhaps the most interesting comments were from people who stated or implied that they may be suffering from the same issue:
- “I took SSRIs for a few weeks about 3 years ago and my dysfunction still hasn’t recovered completely.”
- “I took SSRIs a good ten years ago and while less severe than your symptoms, I’ve never been quite the same since.”
- “Doctors completely fail to highlight this issue. My ex had exactly same issue from antidepressants, and was not warned that such a condition would persist after stopping the antidepressants. I was recommended antidepressants by a doctor – I queried the PSSD risk (can effect women also)- she told me that those people telling those stories online were making it up!”
- “Absolutely empathise. I used to orgasm easily from intercourse. I was on SSRIs for a few months in 1997 and didn’t come once in that time. When I came off (no pun intended) some sensitivity returned but it’s still ten times more difficult to orgasm than it ever used to be. I am sure this is a massively underreported side effect because it’s embarrassing to talk to your GP about.”
- “I’m male and took SSRIs 20 years ago. It took me a long time to recover from them sexually; so long in fact that memory of how things were had faded and I am left with the nagging feeling that I was left with a residual loss.”
- “…I spent months battling the withdrawal symptoms (which the doctors say do not exist) to give up the SSRI meds. But having finally succeeded, the sexual function became even worse – in that I now wanted sex again, but simply cannot manage it under any circumstances. That was a year ago and the problem persists to this day with no sign of improvement – it now seems permanent!”
- “Hi. Similar experience. Lost all interest for about ten years and never thought I’d ever be able to enjoy this again. Luckily, I have a patient and kind partner who has been with me for twenty years. We just experimented until we found what worked for us. Very, very, very slowly, I began getting sensation back. Not quite how I remember it in my early 20s, but it leaves both of us satisfied … now 39 and with a fully active sex life (finally!)… I also refused to take any anti-depressants since the age of 25. Sometimes it’s tough but I managed to develop coping mechanisms to get me through the worst of it.”
- “Good for the writer for speaking up about this horrible condition. I also have been suffering this after being prescribed Prozac aged 17. My genitals have been numb ever since even though I discontinued the medication five years ago.”
- “For me, they appreciated the symptom but didn’t believe that it could be a permenant symptom after stopping the drugs. I’ve also suffered for years and sadly I’m absolutely certain this is not psychological or anxiety related. It’s an absolute physical lack of sexuality or sexual pleasure. It started immediately after I started taking AD’s – naively I didn’t even know it was an effect.”
- “I too have had this horrible side effect after taking AD’s a few years back. It’s affected all aspects of my sexuality – I get no physical desire, can feel no sexual pleasure – in sexual terms I feel as if I’m completely dead.”
- “The post SSRI lack of libido, sensation, desire, pleasure (not just in sex but in music, anything) is absolutely a possible outcome. A permanent one. It is as real ( for those of you who haven’t experienced it and try to explain it away) as an amputated limb. I took an SSRI in 1994, for only four months. I have suffered from this lack of joy, emotion and sexual sensation ever since.”
On June 28, 2018, the U.S. News and World Report website ran a health article called “Do You Have Sexual Side Effects From Antidepressants You Stopped Taking?” It was written by Michael O. Schroeder and focused on RxISK’s recent publications in the International Journal of Risk & Safety in Medicine.
There are quotes from Dr. Audrey Bahrick, one of the original peer-reviewed authors on the condition, as well as from Professor Dee Mangin, RxISK’s chief medical officer.
There was also an interesting contribution from Dr. Eliza Menninger. The article states:
“Dr. Eliza Menninger, who directs a behavioral health program at McLean Hospital in Boston, says she hasn’t heard from patients voicing serious concerns about sexual side effects after stopping their medication. For the most part, sexual side effects seem to go away after patients stop taking the medication, Menninger says.”
Note the terms “for the most part”, and “seem to go away”. The article then goes on to directly quote Dr. Menninger, who says:
“Some will indicate it’s still an issue, but they don’t seem as bothered by it – and I don’t know if it’s as bad an issue as when they were on the SSRI.”
This seems to tie-in with what some of us at RxISK, and others, have been saying for a long time. While some PSSD sufferers have a severe form of the condition, there are likely others – perhaps even a larger percentage of sufferers – with less severe symptoms who either don’t realize they’re affected, or don’t attribute it to a drug they’re no longer taking, or they don’t care about the problem due to the accompanying loss of libido. We explored these issues in our 2016 blog post – How Common is PSSD.
Lyon Capitale is a French magazine that covers a range of topics including health. On June 28, 2018, they published an article called “Un antidépresseur peut-il détruire votre vie sexuelle?” which translates as “Can an antidepressant destroy your sex life?”
It discusses the topic of persistent sexual side effects after using antidepressants, including persistent genital arousal disorder (PGAD). RxISK’s recent journal publications are mentioned and there is also a contribution from Professor Healy.
At the moment, the article is behind a paywall and we’re not sure if, or when, it will be made freely available.
Hopefully, these articles will bring knowledge of PSSD and PGAD to a wider audience. We are grateful to the anonymous author of the Guardian article, and to Michael Schroeder and Ariane Denoyel for helping to raise awareness of these potentially life-changing conditions.